Gel like substance on eye

  1. 0
    Hi,

    Just a quick pathophysiology question... I noticed a thick "gel-like" substance on the sclera of a palliative pt recently (it wasn't there on a previous shift); It was thick and had a golden honey tinge to it....I have never seen this before (still a student though) and one of the nurses on the floor mentioned that she has noticed this phenomena on other palliative pts before... What is causing this?

    Thanks..
  2. 12,943 Visits
    Find Similar Topics
  3. 3 Comments so far...

  4. 0
    I'm gonna try this one. I just graduated from NS last month, but prior to NS I worked for many years in ophthalmology. I quite often saw geriatric patients with what you have described, although it can happen to quite young folks also. Pterygiums and pingueculas are protien/fatty like substances that are sitting on the conjunctiva of the eyeball. Usually at the nasal aspect of the eye or the temporal and are honey yellowish in color from years of prior sunlight exposure or chronic dry eyes. Another possiblility is conjunctival edema right at the area where an older person may not have been able to completely close one of their eyes completely the night before and the conjuntival sac dries out and fluid tries to come to the aid of the exposed area. Again, others may offer some different possibilities, but I have seen this occur in the elderly before. Just my first impression and I could be completely off the mark!
  5. 0
    Thanks for the quick reply... conjunctival edema sounds like the culprit... and makes sense due to the rapid onset...

    If you think of anything else, let me know! Any hospice/palliative care nurses witnessed this before?
  6. 0
    My response would have been conjunctival edema. We see it a lot in our immobile and fluid-overloaded patients. Palliative patients are often both; they're in a lot of pain so don't like to move, or else they're not conscious and don't move. And near the end of days, their renal function starts deteriorating so any fluid that goes in stays in.


Top